Originally Posted by alegna
Just an aside, many of the antibiotics used to treat meningitis actually cause deafness, so it's quite possible that your bil is deaf from the treatment not the diseass.
Leading otologists have called for action to counter the growing crisis of hearing loss induced by antibiotics in the developing world. Up to two thirds of cases of deafness are already caused by the indiscriminate use of antibiotics such as streptomycin and gentamicin in many parts of the developing world, and the situation can only get worse, experts warned at a meeting on preventing aminoglycoside ototoxicity in London last week.
This is similar to VPD's which may cause meningitis and encephalitis. An individual may also suffer vaccine-induced meningitis and/or encephalitis.
Sometimes it is the very treatment or preventative measure which induces an illness you want to avoid. Antibiotics for instance were known as the "Wonder Drug" and it was at one time used for pretty much everything.